Nevada, 2008Flash Flood and Flood in Nevada, January 4 to 6, 2008
January 4 to 6, 2008 · NWS REV · 6 events in 5 counties and zones
A powerful winter storm moved through the Sierra Nevada and western Nevada from January 4th through the 6th. Up to 10 feet of snow fell in the higher elevations of the Sierra with 1 to 2 feet in western Nevada.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6.6 million
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful winter storm moved through the Sierra Nevada and western Nevada from January 4th through the 6th. Up to 10 feet of snow fell in the higher elevations of the Sierra with 1 to 2 feet in western Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jan 4, 2:40 AM PST, 2 hours 50 minutes earlier.
Area forecast discussion, Jan 4, 2:40 AM PST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
240 AM PST FRI JAN 4 2008
.NEAR TERM...UNTIL 6 AM SATURDAY
AN EXTREMELY POWERFUL PACIFIC STORM IS JUST ON THE DOORSTEP AT THIS
TIME. SEE ALL THE SUPPLEMENTAL STATEMENTS...WATCHES...AND WARNINGS
THAT ARE OUT. ALSO SEE THE LINKS FROM THE TOP OF OUR HOMEPAGE FOR
ADDITIONAL INFORMATION...WINTER SAFETY TIPS...AND LATEST STORM
REPORTS.
SATELLITE IMAGERY SHOWS AN IMPRESSIVE LOW PRESSURE AREA NEARING
130W RIDING A STRONG JET STREAM. SATELLITE DERIVED JET LEVEL WINDS
ARE AS HIGH AS 235 KTS WV/IR SAT IMAGERY SHOWS AN IMPRESSIVE
BAROCLINIC LEAF NOW INSIDE 130W AT AROUND 35N. THIS FEATURE IS
POINTED DIRECTLY AT THE SIERRA AND WESTERN NEVADA WITH CURRENT RAINFALL
RATES ESTIMATED CLOSE TO 1 INCH PER HOUR.
WIND HAVE BACKED OFF TEMPORARILY ACROSS THE AREA...BUT
EXPECT THEM TO INCREASE AGAIN AS MAIN PRECIP SHIELD MOVES INTO THE
SIERRA. AS FAR AS WIND POTENTIAL...LOOKS TO BE VERY GOOD FOR
STRONG DOWNSLOPE WINDS IN THE LEE OF THE SIERRA FOR AN HOUR OR TWO
BETWEEN 15 AND 18Z. GUSTS OVER 100 MPH POSSIBLE IN THE FOOTHILLS
AND 75 MPH IN THE VALLEYS NEAR RENO...GERLACH...HAWTHORNE. THEN
PRECIP SHIELD WILL MOVE INTO THE SIERRA. GIVEN THE THERMODYNAMIC
PROFILES...AREA WILL BE ONLY WEAKLY STABLE WHICH WILL PROMOTE
IMMEDIATE SPILLOVER INTO WESTERN NEVADA NORTH OF GARDNERVILLE AND
WEST OF FERNLEY. DYNAMICS ARE NOT STRONG ENOUGH TO PUSH THE PRECIP
TOWARDS FERNLEY FALLON AT THIS TIME SO THE STRONGEST WINDS THERE
ARE LIKELY BETWEEN 18 AND 00Z...AS WELL AS THE HAWTHORNE/YERINGTON
AREAS. THEN PRECIP IS EXPECTED TO MOVE INTO ALL AREAS.
AS FAR AS THE SIERRA...WIDESPREAD BLIZZARD CONDITIONS EXPECTED BY
LATE MORNING. WHILE SNOW LEVELS WILL BRIEFLY RISE THIS MORNING TO
NEAR 6500 TO 7000 FEET...THE HEAVY PRECIPITATION RATES WILL
QUICKLY BRING SNOW LEVELS DOWN STARTING AROUND NOON. EXTREMELY
HEAVY SNOWFALL WITH WIND GUSTS UP TO 60 MPH OR MORE WILL MAKE ANY
TRAVEL NEARLY IMPOSSIBLE AND LIFE THREATENING. IN ADDITION...RIDGE
GUSTS OF UP TO 200 MPH WILL OCCUR. AS DAY SHIFT MENTIONED...
SNOWFALL RATES OF 6 INCHES PER HOUR ARE LIKELY FOR A FEW
HOURS...AND MAY EVEN BE HEAVIER AT TIMES. TOTAL SNOW IN THE SIERRA
WILL BE SEVERAL FEET...AND WILL BE INCREASING ACCUMULATION AROUND
LAKE TAHOE AS SNOW LEVELS WILL NOT RISE AS HIGH AS EARLIER THOUGHT
DUE TO THE EXTREME PRECIP RATES. EXPECT THE PRECIP TO LET UP AFTER
MIDNIGHT MANY AREAS...BUT IT WILL STILL BE HEAVY AT TIMES...JUST
NOT EXTREME. WINDS WILL ALSO LET UP SOME...BUT GUSTS TO 45 MPH ARE
STILL LIKELY AFTER MIDNIGHT.
FOR SPILLOVER INTO WESTERN NEVADA...THIS WILL BE A VERY IMPRESSIVE
EVENT. ALL THE INGREDIENTS ARE THERE...WEAKLY STABLE TO UNSTABLE
THERMODYNAMIC PROFILES...STRONG CROSS BARRIER MID-LEVEL
WINDS...EXIT REGION OF A CYCLONICALLY CURVED JET STREAK AND STRONG
LOW-LEVEL FRONTOGENESIS. EXPECT HEAVY AMOUNTS INTO RENO WITH 1.5-2
INCHES WATER EQUIVALENT AT THE AIRPORT WITH UP TO 4 INCHES IN THE
FOOTHILLS. CARSON CITY/MINDEN WILL SEE SIMILAR AMOUNTS. FURTHER
INTO WESTERN NEVADA AMOUNTS WILL BE LIGHTER BUT WILL STILL
REPRESENT OVER 100% OF THE MONTHLY NORMAL. 3/4 TO 1 INCH IS LIKELY
IN THESE AREAS FROM GERLACH SOUTHEAST TO HAWTHORNE. THE PRECIP
WILL BEGIN AS RAIN BUT WILL CHANGE TO SNOW AS THE FRONT MOVES
THROUGH AND PRECIP BECOMES INTENSE. WITH THE IMPRESSIVE PRECIP
RATES HELPING TO LOWER SNOW LEVELS FURTHER WILL INCREASE SNOWFALL
AMOUNTS IN THE RENO AREA. WILL ALSO UPGRADE THE WATCHES TO
WARNINGS IN ZONES 1 AND 4 FOCUSED ON AREAS ABOVE 5000 FEET. HAVE
ALSO HAD WIND WARNINGS EXPIRE EARLIER AND WINTER WARNINGS BEGIN
EARLIER FOR WESTERN NEVADA DUE TO THE ALMOST INSTANT SPILLOVER
WHICH HELPS TO REDUCE THE WINDS. KEEP IN MIND THAT ALTHOUGH THE
WINDS WILL NOT BE EXTREME GUSTS OF 40-50 MPH ARE LIKELY IN MANY
AREAS WITH PRECIP AS 700 MB WINDS REACH 100 KTS. SNOW WILL BE
THE HEAVY WET STUFF ACROSS WESTERN NEVADA SO DO NOT EXPECT THAT
MUCH BLOWING SNOW. THEREFORE BLIZZARD WARNINGS FOR THE IMMEDIATE
LEE OF THE SIERRA SHOULD NOT BE NECESSARY ALTHOUGH LATER SHIFTS
WILL NEED TO CONTINUOUSLY RE-EVALUATE THE SITUATION. TRAVEL IS
DISCOURAGED EVEN IN WESTERN NEVADA THIS EVENING...ESPECIALLY THE
SIERRA FRONT. AS FAR AS POSSIBLE RAINFALL CONCERNS AND MINOR
FLOODING BEFORE THE CHANGEOVER...SEE HYDRO DISCUSSION BELOW.
WALLMANN
.SHORT TERM...SATURDAY THROUGH SUNDAY NIGHT...
COLD POOL ALOFT KEEPS VERY UNSTABLE AIRMASS OVER THE REGION
SATURDAY TRIGGERING SHOWERS THROUGHOUT THE DAY. WHILE THE
WIDESPREAD HEAVY SNOW WILL HAVE DIMINISHED...THE SHOWERS WILL BE
RATHER PERSISTENT WITH SO MUCH INSTABILITY AND ANY BREAK IN THE
ACCUMULATING SNOWFALL SHOULD BE SHORT-LIVED. THE BEST INSTABILITY
REMAINS OVER THE NRN ZONES AND THE BEST JET DYNAMICS CONTINUES TO
BE OVER THE SIERRA EXTENDING INTO THE IMMEDIATE LEESIDE...SO THE
BEST CHANCE FOR A LONGER BREAK IN THE SNOW SHOWERS WOULD BE OVER
THE GREAT BASIN ZONES.
THE JET DYNAMICS AND WAA BEGIN TO INCREASE BY SATURDAY EVENING AS
THE NEXT UPPER SHORTWAVE APPROACHES THE WEST COAST. THE PRECIP BAND
WILL FIRST INTENSIFY OVER THE NRN AND CENTRAL SIERRA SATURDAY NIGHT
AND SPREAD TO THE SRN SIERRA BY SUNDAY MORNING. WHILE STILL IN THE
COLD SECTOR...SNOW LEVELS WILL BE QUITE LOW AND PRECIP SHOULD HAVE
NO PROBLEM SPILLING OVER THE SIERRA. THIS MEANS WIDESPREAD
ACCUMULATING SNOWFALL ONCE AGAIN FOR THE LEESIDE VALLEYS IN ADDITION
TO THE SIERRA. SNOW ACCUMULATIONS FROM SATURDAY NIGHT THROUGH SUNDAY
EVENING LOOK TO BE ANOTHER 12 TO 18 INCHES IN THE SIERRA WITH AROUND
6 INCHES IN THE LEESIDE VALLEYS. AMOUNTS MAY BE A LITTLE HIGHER ON
THE SIERRA FOOTHILLS AS WELL AS IN THE SURPRISE VALLEY WHICH SHOULD
GET THE BEST SPILLOVER FROM THE WARNERS...HOWEVER THE GREAT BASIN
ZONES SOUTH OF INTERSTATE 80 MAY ONLY SEE A FEW INCHES.
STILL NOT SURE WHAT STATEMENTS TO ISSUE TO COVER THIS PERIOD AND
CREATE THE LEAST AMOUNT OF PUBLIC CONFUSION. WINDS IN THE SIERRA
WILL STILL BE IMPRESSIVE BUT NOT NEARLY AS STRONG AS TODAYS
SYSTEM...SO NOT SURE IF THE BLIZZARD WARNING SHOULD BE CONTINUED OR
IF A WINTER STORM WARNING SHOULD BE ISSUED. MOST LIKELY SCENARIO FOR
THE LEESIDE VALLEYS WILL BE TO CONTINUE THE WINTER STORM WARNINGS
THROUGH THE ENTIRE PERIOD AS BREAKS IN THE SNOWFALL WILL BE BRIEF
AND BLOWING AND DRIFTING SNOW WILL CONTINUE.
NWLY UPPER JET MOVES IN SUNDAY NIGHT BEHIND THE COLD FRONT USHERING
IN A MUCH COLDER AIRMASS. H7 TEMPS DROP TO AROUND -14C WHICH WILL
COMBINE WITH NEW SNOW ON THE GROUND TO POSSIBLY MAKE FOR A VERY COLD
NIGHT IF SKIES CLEAR FAST ENOUGH. JORDAN
.LONG TERM...MONDAY THROUGH THURSDAY...
UNSETTLED WEATHER WILL CONTINUE THROUGH THE EXTENDED. ON MONDAY A
DEEP UPPER TROUGH SHOULD BE MOVING INTO THE ROCKIES AS THE NEXT
SYSTEM MOVES INTO WASHINGTON STATE. THE MODELS HAVE BEEN CONSISTENT
IN SHOWING THIS SCENARIO THE LAST FEW MODEL RUNS. WITH THE ZONAL
PATTERN AND STRONG JET STREAM IN PLACE THERE WILL NOT BE MUCH CHANCE
FOR THE SYNOPTIC PATTERN TO AMPLIFY. AS A RESULT ONE SHORTWAVE
AFTER ANOTHER WILL AFFECT THE ERN SIERRA AND WRN NEVADA MONDAY
THROUGH THURSDAY.
ON MONDAY THE COLD AIR MASS IN PLACE WILL HELP TO KEEP SNOW LEVELS
RELATIVELY LOW. THE GFS SHOWS 700 MB TEMPERATURES AT AROUND -14 DEG
CELSIUS OVER THE CNTRL SIERRA. THIS TRANSLATES TO A SNOW LEVEL
EASILY TO THE VALLEY FLOORS IN WRN NEVADA. PRECIPITATION ON MONDAY
WILL BE ALL SNOW. ON TUESDAY WARM AIR ADVECTION AHEAD OF THE NEXT
SYSTEM WILL BRING SNOW LEVELS UP WHICH WILL CHANGE SNOW INTO RAIN IN
THE VALLEYS OF WRN NEVADA. THE 1000-500 MB THICKNESS VALUES RISE TO
548 DAM OVER WRN NEVADA BY 00Z WEDNESDAY. THIS WILL BE SHORTLIVED
HOWEVER AS THE NEXT SYSTEM MOVES THROUGH THE SIERRA. MTN SNOW AND
VALLEY RAIN CAN BE EXPECTED ON WEDNESDAY. BY THURSDAY COLDER AIR
FILTERING BEHIND THE SYSTEM WILL BRING ALL SNOW AGAIN TO THE
REGION. LATE THURSDAY HOWEVER THE UPPER TROUGH SHOULD QUICKLY MOVE
TO THE CNTRL ROCKIES AS RIDGING BUILDS INTO THE WEST COAST. THIS
WILL BRING A DRIER FLOW SO HAVE DECIDED TO DECREASE COVERAGE OF
PRECIP AFTER 18Z THURSDAY. OHARA
&&
.AVIATION...
WINDS HAVE DECREASED SOME ACROSS THE SIERRA AS PRECIP MOVES IN.
HOWEVER THE STRONG JET WILL CONTINUE TO AFFECT WIND SPEEDS AT THE
SFC. WINDS WILL START TO INCREASE AGAIN BY 12Z WITH GUSTS TO 50 KT
POSSIBLE THROUGH THE DAY. NGM MOS GUIDANCE HAS SUSTAINED WINDS OF
31 KT AT KRNO BY 21Z THIS AFTN. WINDS ARE PROGGED TO BE EVEN
STRONGER AT KTVL AND KTRK.
SNOW HAS MOVED INTO THE CNTRL SIERRA AT 09Z WITH VISIBILITY AT KTVL
DROPPING TO LESS THAN 3SM. PRECIP COVERAGE IS NOT CONTINUOUS SO
EXPECT VSBYS AND CEILINGS TO FLUCTUATE THROUGH 15Z BEFORE THE
HEAVIER PRECIP MOVES INTO THE REGION. WHITEOUT CONDITIONS ARE
POSSSIBLE IN THE HEAVIER SHSN...MAINLY BETWEEN 18Z AND 00Z TODAY
WHICH WILL GREATLY AFFECT FLIGHT PLANNING. OHARA
&&
.HYDROLOGY...
SOME HEAVY RAIN AT TIMES IS EXPECTED IN THE RENO-CARSON AREAS
BEFORE THE CHANGEOVER. THIS COULD IMPACT THE HAWKEN BURN AREA AS
WELL AS THE LARSON BURN IN NORTHERN MONO COUNTY. WHILE RAINFALL
RATES WILL BE HEAVY FOR 2-3 HOURS...GUIDANCE FROM AREA EMERGENCY
MANAGERS SUGGEST WE WILL FALL JUST BELOW CRITERIA. STILL...DAY
SHIFT WILL BE MONITORING THE SITUATION AS THE BAROCLINIC LEAF
MOVES INTO THE REGION.
OTHERWISE...SOME LOCALIZED MINOR STREET FLOODING IS EXPECTED IN
RENO-CARSON AND SUSANVILLE. GIVEN THE LOCALIZED NATURE
EXPECTED...WILL NOT ISSUE AN ADIVSORY AS THINGS MAY BE CONFUSING
ENOUGH AS IT IS. ALSO...THE IMPACTS WILL BE MINOR COMPARED TO THE
WINDS AND SNOW. WALLMANN
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING UNTIL NOON PST TODAY FOR NVZ005.
WINTER STORM WARNING FROM NOON TODAY TO 4 AM PST SATURDAY FOR
NVZ005.
BLIZZARD WARNING UNTIL 10 AM PST SATURDAY FOR NVZ002.
HIGH WIND WARNING UNTIL 6 PM PST THIS AFTERNOON FOR NVZ001-004.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 10 AM PST
SATURDAY FOR NVZ001-004.
HIGH WIND WARNING UNTIL 3 PM PST THIS AFTERNOON FOR NVZ003.
WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 10 AM PST
SATURDAY FOR NVZ003.
CA...HIGH WIND WARNING UNTIL 4 AM PST EARLY THIS MORNING FOR
CAZ071>073.
BLIZZARD WARNING UNTIL 4 AM PST SATURDAY FOR CAZ071.
HIGH WIND WARNING UNTIL NOON PST TODAY FOR CAZ070.
WINTER STORM WARNING FROM NOON TODAY TO 4 AM PST SATURDAY FOR
CAZ070.
BLIZZARD WARNING UNTIL 10 AM PST SATURDAY FOR CAZ072-073.
&&
HTTP://WEATHER.GOV/RENOIn the hours before
Special weather statement, Jan 4, 4:17 AM PST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
417 AM PST FRI JAN 4 2008
CAZ070>073-NVZ001>005-041430-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE...
SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...MARKLEEVILLE...
BRIDGEPORT...COLEVILLE...LEE VINING...MAMMOTH LAKES...HAWTHORNE...
YERINGTON...SMITH VALLEY...MINA...SCHURZ...GLENBROOK...
INCLINE VILLAGE...SPARKS...VERDI...GARDNERVILLE...FERNLEY...
FALLON...LOVELOCK...SILVER SPRINGS...NIXON...IMLAY...EMPIRE...
GERLACH
417 AM PST FRI JAN 4 2008
MAJOR WINTER STORM MOVING INTO THE SIERRA
THE FOLLOWING IS A LIST OF IMPACTS FROM THIS STORM
...CURRENT WATCHES AND WARNINGS...
* BLIZZARD WARNING UNTIL 4 AM SATURDAY FOR THE SIERRA NORTH OF
INTERSTATE 80.
* BLIZZARD WARNING UNTIL 10 AM SATURDAY FOR THE SIERRA SOUTH OF
INTERSTATE 80 INCLUDING THE LAKE TAHOE BASIN AND MONO COUNTY.
* HIGH WIND WARNING UNTIL NOON TODAY FOR NORTHERN WASHOE COUNTY
AND THE SURPRISE VALLEY.
* HIGH WIND WARNING UNTIL 3 PM TODAY FOR THE RENO-CARSON CITY-
MINDEN AREA.
* HIGH WIND WARNING UNTIL 6 PM TODAY FOR LYON...MINERAL...
CHURCHILL AND PERSHING COUNTIES.
* WINTER STORM WARNING FROM NOON TODAY TO 4 AM SATURDAY FOR
NORTHERN WASHOE COUNTY AND THE SURPRISE VALLEY.
* WINTER STORM WARNING FROM 3 PM TODAY T0 10 AM SATURDAY FOR THE
RENO-CARSON CITY AREA SOUTH TO MINDEN AND GARDNERVILLE.
* WINTER STORM WARNING FROM 6 PM TODAY TO 10 AM SATURDAY FOR
WESTERN NEVADA SOUTH OF INTERSTATE 80 AND EAST OF HIGHWAY 95.
...STORM INFORMATION...
A MAJOR WINTER STORM IS MOVING INTO NORTHERN CALIFORNIA AND WILL
IMPACT THE SIERRA AND WESTERN NEVADA TONIGHT THROUGH SATURDAY
MORNING. COLD AIR FROM A LOW PRESSURE SYSTEM IN THE GULF OF
ALASKA WILL COMBINE WITH A PLUME OF SUBTROPICAL MOISTURE TO
PRODUCE VERY LARGE SNOW ACCUMULATIONS BETWEEN THIS MORNING AND
SATURDAY MORNING IN THE SIERRA.
SEVERAL INCHES OF SNOW ARE LIKELY FOR THE VALLEY FLOORS OF
NORTHEAST CALIFORNIA AND WESTERN NEVADA BETWEEN THIS AFTERNOON AND
SATURDAY MORNING...THIS INCLUDES THE RENO-CARSON CITY AREA.
THIS STORM WILL PRODUCE STRONG AND DAMAGING WINDS GUSTS THROUGH
THIS AFTERNOON. THESE WINDS ARE FORECAST TO COMBINE WITH HEAVY
SNOW TO PRODUCE DANGEROUS BLIZZARD CONDITIONS IN THE SIERRA.
STATE AND LOCAL EMERGENCY MANAGERS ARE WORKING WITH THE NATIONAL
WEATHER SERVICE AND ARE IN THE PROCESS OF PREPARING FOR EMERGENCY
RESPONSE...SHOULD IT BECOME NECESSARY. CITIZENS CAN ASSIST IN THIS
EFFORT BY STAYING INFORMED ON THE LATEST FORECASTS FROM THE NATIONAL
WEATHER SERVICE AT WEATHER.GOV/RENO.
...SNOW ACCUMULATIONS...
FOR THE SIERRA...FROM THIS MORNING THROUGH SATURDAY MORNING
* 3 TO 5 FEET ABOVE 7000 FEET WITH HIGHER AMOUNTS ALONG THE SIERRA
CREST.
* 1 TO 3 FEET BETWEEN 5000 AND 7000 FEET INCLUDING THE LAKE TAHOE
BASIN.
FOR WESTERN NEVADA AND NORTHEAST CALIFORNIA...FROM FRIDAY EVENING
THROUGH SATURDAY MORNING
* 4 TO 10 INCHES ARE POSSIBLE WITH AMOUNTS UP TO 16 INCHES IN THE
FOOTHILLS.
...WINDS...
STRONG AND DAMAGING WIND GUSTS ARE FORECAST.
FOR THE SIERRA RIDGES...WINDS OF 60 TO 80 MPH WITH GUSTS TO 120
MPH WILL INCREASE TO 80 TO 110 MPH WITH GUSTS OVER 150 MPH AFTER
NOON AND CONTINUE THROUGH THIS EVENING.
FOR THE EASTERN SIERRA SLOPES AND WESTERN NEVADA...WINDS OF 20 TO
35 MPH WITH GUSTS TO 60 MPH WILL INCREASE TO 30 TO 45 MPH WITH
GUSTS TO 65 MPH EARLY THIS MORNING AND CONTINUE THROUGH THIS AFTERNOON.
GUSTS IN WINDPRONE AREAS ALONG HIGHWAYS 95 AND 395 MAY EXCEED 80
MPH TODAY.
WINDS WILL ALSO CREATE AREAS OF BLOWING DUST WHICH MAY LOWER
VISIBILITIES BELOW 1 MILE AT TIMES.
WINDS OF THIS MAGNITUDE MAY DOWN TREES....UTILITY POLES...AND
DAMAGE FENCES AND ROOFS. HIGH PROFILE VEHICLES MAY OVER TURN IF
ATTEMPTING TO TRAVEL IN AREAS OF STRONG CROSS WINDS.
...TRAVEL IMPACTS FOR THE SIERRA...
* DO NOT ATTEMPT TO TRAVEL IN THE SIERRA TODAY AND SATURDAY.
* ATTEMPTING TO TRAVEL IN THE SIERRA WILL PUT YOUR LIFE AT RISK
MOST SIERRA ROADS WILL BE CLOSED FOR A PERIOD OF TIME DURING THIS
STORM DUE TO THE DANGEROUS BLIZZARD CONDITIONS. HEAVY SNOW AND
STRONG WINDS WILL GENERATE WHITEOUT CONDITIONS WITH ZERO
VISIBILITY WHICH WILL MAKE TRAVEL IMPOSSIBLE.
SNOWFALL RATES OF 2 TO 6 INCHES PER HOUR WILL OCCUR FROM THIS
MORNING THROUGH SATURDAY MORNING. DURING THE STRONGEST PORTION OF
THE STORM THIS AFTERNOON AND EVENING...SNOWFALL RATES OVER THE
MOUNTAIN PASSES WILL EXCEED 6 INCHES PER HOUR.
THESE VERY HIGH SNOWFALL RATES WILL MAKE IT IMPOSSIBLE FOR ROAD
CREWS AND EMERGENCY PERSONNEL TO KEEP ROADS PASSABLE AND TO ASSIST
STRANDED VEHICLES. IF YOU DO ATTEMPT TRAVEL IN THE SIERRA YOUR
CHANCES OF BEING STRANDED FOR MORE THAN A FEW HOURS IS VERY HIGH.
DELAY ALL TRAVEL PLANS IN THE SIERRA UNTIL AFTER THE STORM PASSES
AND ROAD CONDITIONS IMPROVE LATE THIS WEEKEND OR EARLY NEXT WEEK.
ALTERNATE ROUTES WILL NOT BE AVAILABLE...AS DANGEROUS BLIZZARD
CONDITIONS WILL AFFECT ALL ROADS CROSSING THE SIERRA FROM LASSEN
COUNTY SOUTHWARD TO MONO COUNTY.
...TRAVEL IMPACTS FOR AREAS BELOW 5000 FEET...
* HIGHWAY 395 CURRENTLY HAS RESTRICTIONS TO CAMPERS...TRAILERS AND
PERMIT LOADS.
TRAVEL CONDITIONS ACROSS WESTERN NEVADA AND EASTERN CALIFORNIA WILL
BE IMPACTED BY STRONG WINDS THROUGH THIS AFTERNOON.
RAIN WILL REACH THE LOWER VALLEYS THIS MORNING AND WILL CHANGE TO
SNOW THIS AFTERNOON OR EVENING AS A COLD FRONT MOVES THROUGH THE
REGION. SEVERAL INCHES OF SNOW WILL CREATE HAZARDOUS DRIVING
CONDITIONS TONIGHT AND SATURDAY MORNING.
...RIVERS AND STREAMS...
AS THE STORM MOVES INTO THE AREA THERE IS THE POSSIBILITY FOR A
FEW HOURS OF MODERATE TO HEAVY RAIN BELOW 6500 FEET. THIS MAY
CAUSE RISES ON SMALL CREEKS AND STREAMS WITH SOME RUNOFF ON
RECENTLY BURNED SLOPES SUCH AS THE HAWKEN FIRE SITE NEAR RENO AND
THE LARSON FIRE NEAR COLEVILLE.
NO WIDESPREAD FLOODING IS FORECAST WITH THIS STORM.
HTTP://WEATHER.GOV/RENO
Event by event
3 heavy snow, 1 heavy rain, 1 flash flood, 1 flood. Local standard time, as filed.
Heavy Rain, Washoe
- When
- January 4, 5:30 AM PST to 4:48 PM PST
- Where
- Washoe County, (Rno)cannon Arpt Ren
- Reported by
- ASOS
- Coordinates
- 39.500, -119.770
Nearly steady rainfall from 5:30 AM through 4:48 PM contributed to the third largest daily precipitation total in the last 100 years in Reno. A total of 1.91 inches of precipitation was recorded at the Reno-Tahoe International Airport for January 4th.
Heavy Snow, Greater Lake Tahoe Area
- When
- January 4, 8:00 AM PST to January 6, 4:00 PM PST
- Where
- Greater Lake Tahoe Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.789, -119.640 (the zone’s center; the record gives no point)
Storm-total snowfall amounts:
Heavenly Ski Resort, 96 inches;|Mt. Rose ski area, 72 inches;|Diamond Peak ski area, 48 inches;|Daggett Pass, 48 inches (at 7334 feet);|1 mile NE of Incline Village, 28 inches;|Glenbrook, 27 inches (at 6350 feet).
Heavy Snow, Greater Reno/Carson City/Minden Area
- When
- January 4, 9:00 AM PST to January 6, 4:00 AM PST
- Where
- Greater Reno/Carson City/Minden Area forecast zone
- Reported by
- County Official
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
Storm-total snowfall amounts:
Virginia City, 23 inches (at 6340 feet);|northwest Reno, 20 inches (at 5350 feet);|Stead, 18 inches (at 5120 feet);|Carson City, 15 inches;|Golden Valley (5 miles north of Reno), 15 inches;|Cold Springs Valley (north of Reno), 14 inches of snowfall (with total water equivalent of 3.44 inches);|3 miles north of Spanish Springs (northeast of Reno), 12 inches;|Minden, 12 inches (at 4709 feet);|1 mile north of Carson City, 11 inches;|west Reno, 9 inches;|Spanish Springs (northeast of Reno), 9 inches (at 4488 feet).
Heavy Snow, Western Nevada Basin and Range
- When
- January 4, 6:00 PM PST to January 5, 10:00 AM PST
- Where
- Western Nevada Basin and Range forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.927, -118.898 (the zone’s center; the record gives no point)
Fernley received 6 inches of new snow.
Flash Flood, Lyon
- When
- January 5, 4:19 AM PST to 9:00 AM PST
- Where
- Lyon County, 0.33 mi NE of Fernley to 0.5 mi E of Fernley
- Cause
- Dam / Levee Break
- Property damage
- $6.6 million
- Reported by
- Newspaper
- Coordinates
- 39.603, -119.245
A 40-foot-long break in the Truckee Canal released floodwater into portions of Fernley, Nevada on the morning of January 5th. Local newspapers reported that approximately 1500 people had to be evacuated from their homes. Water 2 to 4 feet deep affected as many as 500 homes. The Reno Gazette-Journal newspaper reported that more than $1.75 million in federal disaster housing assistance had been provided. In addition to this, Fernley city officials estimated that the cost to repair roads would be over $720,000.
Flood, Lyon
- When
- January 5, 9:00 AM PST to January 6, 2:00 PM PST
- Where
- Lyon County, 0.31 mi NNE of Fernley to 0.43 mi E of Fernley
- Cause
- Dam / Levee Break
- Reported by
- Newspaper
- Coordinates
- 39.604, -119.248
A 40-foot-long break in the Truckee Canal released floodwater into portions of Fernley, Nevada on the morning of January 5th. Local newspapers reported that approximately 1500 people had to be evacuated from their homes. Water 2 to 4 feet deep affected as many as 500 homes. The floodwaters started to recede the afternoon of January 5th but remained over the area until the afternoon of January 6th.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and High Wind in California, January 4 to 5, 20081 death · 1 injured · $55 million · 80 kt wind · 18 events
- Flash Flooding and Winter Storm in California, January 4 to 7, 20081 death · 1 injured · $65,000 · 56 kt wind · 4 events
- Avalanche and Heavy Snow in Washington, January 4 to 5, 20081 death · 53 kt wind · 7 events
- Avalanche in Colorado, January 4, 20081 death · 1 event
- High Wind in Washington, January 4, 2008$4.9 million · 68 kt wind · 1 event
- Flash Flood and Coastal Flood in California, January 4 to 5, 2008$365,000 · 96 kt wind · 49 events
- Heavy Snow and High Wind in California, January 4 to 5, 2008$2.5 million · 63 kt wind · 3 events
- High Wind in Utah, January 4 to 5, 2008$500,000 · 72 kt wind · 6 events
- High Wind in Wyoming, January 4 to 5, 2008$50,000 · 85 kt wind · 4 events
- Heavy Snow and High Wind in Nevada, January 4 to 5, 2008$50,000 · 56 kt wind · 2 events
- High Wind in Nevada, January 4, 2008$30,000 · 73 kt wind · 7 events
- High Wind in South Dakota, January 4 to 5, 2008$25,000 · 79 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68366, 69008, 69013, 118988, 68367, 69010.